Tramadol-related psychosis in a patient with bipolar I disorder
Published online by Cambridge University Press: 20 January 2015
Tramadol hydrochloride (HCl) is a centrally acting synthetic opioid analgesic. Psychotic symptoms are relatively rare in reported adverse events. Here, we report a patient who presented with tramadol-related psychotic symptoms.
A 59-year-old female had underlying bipolar I disorder and received lithium treatment with stable affective status. 1 month before hospitalisation, she had been taking tramadol HCl/acetaminophen for joint pain. She then developed obvious persecutory delusion. However, her clinical picture did not meet the criteria of any mood episode. After treatment of risperidone in addition to lithium, she was discharged without any psychotic symptom. She remained euthymic without any psychotic symptom on monotherapy of lithium (300 mg) three tablets once daily.
Tramadol HCl is commonly prescribed in clinical practice and psychotic symptoms related to it are uncommon. We should be careful about the rare but important adverse events while prescribing tramadol HCl.
- Case Report
- © Scandinavian College of Neuropsychopharmacology 2015